It is grapefruit season but the millions of people who take heart medications and cholesterol lowering medications need to know the interactions can be deadly.
Working in cardiac rehabilitation I found that even though our current knowledge is that these interactions should be avoided, many in the healthcare profession do no give accurate advice. This includes physicians, pharmacist and nurses. It isn’t because they are bad or anything, it is simply impossible to keep up with medical information on so many topics. I know many in healthcare that don’t take the time to regularly research and actively keep educated. So that being said here is what you need to know.
What you need to know about consuming grapefruit if on some heart medications:
- Avoid all grapefruit products this includes the fruit and juice
- Know what food products contain grapefruit…consider cocktails, soda, mixed fruit juices
- Timing doesn’t matter if you take the medication and wait, it still can be deadly or cause serious health problems
- Even if you have been consuming gratefruit products without problems the health issues can occur very suddenly or cumulative
Pomelos and Seville oranges, a type of bitter orange often used to make marmalades and compotes, may have a similar effect.
The below passages were posted on The Heart. Org and discuss some of the effects including GI Bleeds , Pulmonary toxicity, myopathy, heart failure, death….not things any heart patient needs to occur, simply because they ingested a grapefruit or a glass of grapefruit juice.
Does ingesting a grapefruit amount to the same interaction as drinking the juice? It seems that the juice would represent a more toxic cocktail of furanocoumarins, which are the nasty little compounds found in grapefruit as well as Seville oranges and limes, that inhibit the concentration of cytochrome p450 3A4. The latest report suggests that the effects can range from complete nullification of a drug effect as in clopidogrel to boosting the effects of the drug simvastatin to as much as 330% in the human bloodstream.
The ramifications of this finding are clear. Who knows how many GI bleeds in the “Blood thinner category” warfarin-rivaroxaban trials were due to grapefruit ingestion? Were early compounds yearning for market relegated to the boneyard because of grapefruit-juice–induced toxicity? Did my colleague get sued over statin myopathy because her patient suddenly developed a hankering for grapefruit? Did my patient develop pulmonary toxicity while on amiodarone because his wife bought grapefruit juice for a month because she thought it might be good for him? One will never know, but one should get the hint. We clearly need to warn our patients of this interaction, and trials need to be controlled for grapefruit ingestion when compounds are tested.
There is a smattering of short case reports in the literature describing the grapefruit-drug interaction. In 2009, a report was published in the Southern Medical Journal that described verapamil toxicity in a 42-year-old female who had consumed large amounts of grapefruit juice. In the Annals of French Anesthesiology in 2009 there was a report of a patient who hemorrhaged profusely after taking her vitamin-K antagonist with grapefruit juice.
It is uncertain as to whether the same concerns hold for ingesting the actual fruit as they do for the juice of the grapefruit. In 2010, in Clinical and Experimental Hypertension, a report was published in which a hypertensive male was given 7 oz of grapefruit juice with nifedipine and later with amlodipine. There was no change in plasma concentration of the amlodipine, but the nifedipine concentration increased significantly and resulted in “short-lived” hypotension. Interestingly, they repeated the experiment with ingestion of the actual grapefruit, with no resultant change in concentration or blood pressure.
For now, there are enough data to support the recommendation for banning grapefruit and grapefruit juice altogether from the diets of those on certain cardiovascular medications. For laypersons who read my blog, I’ll add the names under which these compounds are marketed. (For a more complete list, check abcnews.com.) They include:
- Amiodarone (Pacerone).
- Dronedarone (Multaq).
- Quinidine (not commonly prescribed).
- Atorvastatin (Lipitor).
- Lovastatin (Mevacor).
- Simvastatin (Zocor).
The new anticoagulant rivaroxaban (Xarelto), prescribed in placed of warfarin in some.
- Nifedipine (Procardia).
- Verapamil (Verelan).
- Felodipine (Plendil).
- Ticagrelor (Brilinta).
- Clopidogrel (Plavix)—in this case, it completely nullifies the effect of Plavix instead of exaggerating it, as in the other meds listed above.
In addition, there is an interaction with the heart-failure diuretic eplerenone (Inspra).
I note that sirolimus is also listed here, and I’m curious about patients with stents coated with sirolimus (the older Cypher stents), but I don’t know of any data or case reports that directly address this issue.
So, all around the world, when medical practitioners open the office door today, we’ll get many questions about grapefruit. Until this week, it simply sat nestled in grocery aisles and holiday fruit baskets, waiting to be lovingly sliced as citrus-laden droplets spray our faces and our taste buds prepared to bask in the glory of its bitter sweetness. It only suffered from unsubstantiated rumors and gossip mongering. But today, we know more. Did the English poet John Milton perhaps know then what we know now when he penned this phrase many years ago? “The fruit of the forbidden tree whose mortal taste brought death into the world and all our woe.”
Alas, until more data are available, my lowly grapefruit, “I must banish thee.”